What can we learn from the death of Chris Cornell?

By Alexis Morton

In a newly-release statement released via attorney Kirk Pasich, Cornell’s family says they believe that “if Chris took his life, he did not know what he was doing, and that drugs or other substances may have affected his actions.” The statement adds: “Without the results of toxicology tests, we do not know what was going on with Chris – or if any substances contributed to his demise.” The statement also cites the side effects of anxiety medication Ativan to include “paranoid or suicidal thoughts, slurred speech and impaired judgment”
Read more here

This is so sad – and if anything good can come from this family’s tragic loss it is this:

Anyone who takes medication for anxiety or depression – please remember that even though medication can be a powerful tool in your therapy arsenal – it must be respected and taken carefully in line with your doctor’s instructions.

These chemicals are powerful and if mistreated can worsen, as much as improve, your condition. Take them as your doctor tells you.

Take them consistently and regularly – stick dot stickers with the letters of the day of the week on them if this helps you remember and be consistent.

Don’t overdose, ever. If you have concerns about the efficacy of your treatment – return to your doctor and discuss the nature and strength of your medication. Never double up without a prescription.

Don’t suddenly stop taking medication – your body can’t always adjust to the chemical changes properly and this can cause harm.

Keep a packet in a handbag / car / pocket if you have a habit of forgetting your meds when you travel. Remember you can often call your doctor and get medication faxed to your location if you have forgotten it at home – I’ve had scripts forwarded to Gatwick airport before!

Don’t expect results overnight. Some medication can make you feel worse or experience negative side effects in the short term, as your body adjusts to it. You need to take it correctly for circa 3 months before you know its ultimate impact on you. If you are not coping with new medication – do talk about it – with family, friends, or other people who have experienced the same process (this page is a great place to find us!) as it may help you cope. Tell your doctor how it is affecting you. Be aware that some medication can cause suicidal thoughts particularly in new patients and know how to recognise these changes in yourself – keeping a diary if necessary – and seek help and disclosure if you find you cannot cope.

If you don’t feel like your doctor is listening to you – in the UK “patient’s choice” applies and you can choose your GP.

Finally – feel loved and cared about – we are all in this together and want the best for each other. What works for one person might not work for you – but we can all provide support in finding the right treatment path for each person.

If you enjoyed this article please share it using the buttons below…

submit-bk


Share:

Leave a Reply

Join our mailing list
Get the latest content first.
We respect your privacy. You details will never be passed on to 3rd parties